Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

May 14, 2010Marion County, Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2010, 4:11 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2010, 4:11 PM EDT (20:11 UTC)
Expired
May 14, 2010, 5:15 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:29 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:05 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 14, 3:05 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST PENNSYLVANIA WILL PRODUCE SCATTERED
THUNDERSTORMS THIS EVENING BEFORE MOVING SOUTH OF THE REGION
TONIGHT. HIGH PRESSURE WILL BRING MUCH DRIER AIR INTO THE REGION
TONIGHT AND REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT HAS PASSED KPIT AT 18Z AND WILL PASS SOUTHEAST PORTION
OF CWA LATER THIS EVENING. SCATTERED STORMS ALONG THE BOUNDARY MAY
BE SEVERE AND WATCH HAS BEEN ISSUED INTO THE EVENING. LEFTOVER
SHOWERS ALONG BOUNDARY THIS EVENING THEN SHOWERS WILL END AND
CLOUDS WILL BREAK OVERNIGHT AS MUCH DRIER AIR MOVES INTO REGION.
DRY AND COOLER SURFACE HIGH WILL DOMINATE FOR SATURDAY.
TEMPERATURES CLOSE TO MODEL MOS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL INTO SUNDAY. BY SUNDAY NIGHT
STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS TOWARD THE WESTERN
GREAT LAKES WILL PUSH A WARM FRONT BACK ACROSS REGION WITH CLOUDS
INCREASING BY LATER SUNDAY AND A LOW CHANCE OF SHOWERS LATE SUNDAY
NIGHT. AS FRONT MOVES ACROSS REGION MONDAY EXPECT WIDESPREAD
SHOWERS AND A CHANCE FOR THUNDERSTORMS AS DEEP MOISTURE RETURNS
ACROSS REGION. MODEL MOS SEEMED REASONABLE AND WAS FOLLOWED.  BUILD
OVER THE AREA SATURDAY FOR DRY AND SEASONABLE CONDITIONS. THE
RIDGE WILL FLATTEN SUNDAY...ALLOWING FOR A WEAK IMPULSE TO PERHAPS
CLIP I-70 SOUTHWARD. WITH DEEP MOISTURE LACKING...WILL KEEP SUNDAY
DRY...WITH SOME ENHANCED MID LEVEL CLOUDS SUNDAY AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL TRACK SLOWLY FROM THE CENTRAL MS VALLEY
TO THE EASTERN GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY. THIS
SYSTEM WILL BRING THE LIKELIHOOD OF SHOWERS MONDAY NIGHT THROUGH
LATE TUESDAY...WITH SCATTERED SHOWERS REMAINING OVER THE REGION
WEDNESDAY. A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE WEST
THURSDAY...BRINGING DRY WEATHER FOR LATE IN THE WEEK.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY THIS EVENING.
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM MAINLY SOUTH OF
A KZZV-KPIT-KIDI LINE THROUGH AROUND 23Z. BRIEF MVFR/IFR
RESTRICTIONS ARE POSSIBLE IN STORMS...OTHERWISE SCATTERED TO BROKEN
CUMULUS AROUND 4000 FEET WILL PREVAIL THROUGH 00Z. WEST SURFACE
WINDS WILL GUST TO 25KT AT TIMES...THEN DIMINISH TO 5-8KT AFTER
01Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 2:33 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT FRI MAY 14 2010

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001>003-
151845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-BROOKE-OHIO-
233 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ059-068-069-PAZ021-023-029>032-WVZ004-012-021>023-041-
151845-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
233 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 14, 2:41 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI MAY 14 2010

OHZ050-PAZ021-029-WVZ002-003-141945-
ALLEGHENY PA-BROOKE WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
241 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...WASHINGTON...ALLEGHENY...OHIO AND BROOKE...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF DILLONVALE...OR ABOUT
2 MILES SOUTHEAST OF ADENA...MOVING EAST AT 65 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...WIND GUSTS TO 50 MPH...AND HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEWELL...             DILLONVALE...         SMITHFIELD...
  JUG RUN...            TILTONSVILLE...       RAYLAND...
  WINDSOR HEIGHTS...    BRILLIANT...          WELLSBURG...
  WEST LIBERTY...       BETHANY...            FRANKLIN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&
Local storm report, May 14, 3:31 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             JEANNETTE               40.33N 79.61W
05/14/2010  E1.00 INCH       WESTMORELAND       PA   PUBLIC

0324 PM     HAIL             1 NW LATROBE            40.32N 79.39W
05/14/2010  E1.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0326 PM     HAIL             1 NW LATROBE            40.32N 79.39W
05/14/2010  E1.25 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0326 PM     HAIL             6 WNW LATROBE           40.35N 79.49W
05/14/2010  E1.75 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0329 PM     HAIL             6 NW LATROBE            40.37N 79.46W
05/14/2010  E1.75 INCH       WESTMORELAND       PA   PUBLIC

&&

RCC
Special weather statement, May 14, 3:38 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT FRI MAY 14 2010

PAZ021-023-029-030-032-142045-
ALLEGHENY PA-FAYETTE PA-INDIANA PA-WASHINGTON PA-WESTMORELAND PA-
338 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...ALLEGHENY...WESTMORELAND AND INDIANA...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH SIDE
TO 4 MILES SOUTHWEST OF MONONGAHELA...OR ALONG A LINE EXTENDING FROM
SOUTH SIDE TO 4 MILES NORTH OF BENTLEYVILLE...MOVING EAST AT 25 MPH.
THESE STORMS MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 45MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SOUTH SIDE...         NORTH SIDE...
  DOWNTOWN PITTSBURGH...                      BALDWIN...
  MONONGAHELA...        JEFFERSON BORO...     CHARLEROI...
  MONESSEN...           ELIZABETH BORO...     BELLE VERNON...
  DONORA...             WILKINSBURG...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&
Local storm report, May 14, 3:45 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     DERRY                   40.33N 79.30W
05/14/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            TREES DOWN ON PIZZA BARN RD. IN DERRY

&&

RCC
Local storm report, May 14, 3:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             HOMESTEAD               40.41N 79.91W
05/14/2010  E0.75 INCH       ALLEGHENY          PA   PUBLIC

0344 PM     HAIL             TURTLE CREEK            40.41N 79.82W
05/14/2010  E0.75 INCH       ALLEGHENY          PA   PUBLIC

&&

RCC
Special weather statement, May 14, 3:55 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI MAY 14 2010

PAZ031-032-WVZ004-012-142045-
FAYETTE PA-GREENE PA-MARSHALL WV-WETZEL WV-
355 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...WETZEL AND MARSHALL...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF GLEN EASTON...OR
ABOUT 5 MILES NORTHEAST OF FAIRVIEW...MOVING EAST AT 50 MPH. THIS
STORM MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GLEN EASTON...        CAMERON...            DENVER HEIGHTS...
  ROCKLICK...           RYERSON STATION...    ROUND BOTTOM...
  BUZZ...               ROGERSVILLE...        WAYNESBURG...
  MOUNT MORRIS...       BOBTOWN...            CARMICHAELS...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:14 AM EDTSevere Thunderstorm WarningPBZButler, Clarion, Forest, Lawrence, Mercer, Venango61 min
May 14, 5:14 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Indiana, Jefferson and 3 more61 min
May 14, 3:12 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland33 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland53 min
May 14, 7:28 PM EDTSevere Thunderstorm WarningPBZFayette, Greene32 min
May 14, 5:13 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston47 min
May 14, 5:54 PM EDTSevere Thunderstorm WarningPBZPreston51 min
May 14, 6:56 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.